Letter Policy

Letters Policy

 

taylorvilledailynews.com welcomes letters to the editor, as a way we can let our readers and listeners sound off on the issues most important to them. If you wish to submit a letter, please note the following guidelines:

 

  • All letters should be no more than 500 words in length, and should include the writer's name, address and phone number. We will not publish street address, e-mail address or phone number; rather, we reserve the right to contact writers to determine their validity.
  • Letters must be submitted electronically in Word doc or text format; no hand-written letters are accepted.
  • If the editor comments about a letter, the reader may respond with at least as many words as were used by the editor. We would like to stimulate a sincere dialogue.
  • All letters become property of Miller Communications, Inc., and are subject to editing for length, content, grammar, punctuation at the editor's discretion.
  • Material that may libel or slander an individual or group will neither be accepted nor posted.
  • All letters must be e-mail'ed to editorial@randyradio.com to ensure your message is received, please include "Letter to the Editor" in the subject line.


                                                                   We look forward to hearing from you.
Letters

FROM THE SHERIFF’S DESK, VOL 7 R. 8

By Christian County Sheriff Bruce Kettelkamp

 

OVERDOSE AWARENESS

 

August 31st is International Overdose Awareness Day – a global event held each year to raise awareness of drug overdoses and to reduce the stigma of drug-related deaths. This day also serves as a reminder and acknowledges the grief felt by the families of those who have experienced death, or a life-changing injury, because of a drug overdose. From 1999 to 2015, the death rate of teenagers overdosing on drugs more than doubled. Although drug overdose affects those of all ages, this is alarming. There were 772 drug overdose deaths for adolescents, 15-19 years old (NBC News). Again, the stigma associated with drug overdose is worldwide, and is seen at all levels. It is found in large cities, rural communities, and can be found in our own county. Christian County has had 18 overdose deaths in the last three years. Within the past year, our local hospitals have treated 30 overdose patients. This is not an accurate picture of how many local overdoses have occurred in our county. Many individuals who overdose refuse to go to the ER after being revived by Emergency Medical Services. It is our job, as community members, to make ourselves familiar with what overdose is, how drugs are used, and how to work together to prevent the tragedy associated with drug overdose.

 

To overdose means having too much of a drug, or a combination of drugs, for the body to cope with. With an overdose, there are several signs and symptoms that show it has happened and these differ due to the type of drug used. All drugs, including prescription medication provided by a doctor, can cause an overdose. It is very important to know the correct dosage for your body and if the particular drug can be mixed with something else.

  • Depressant Overdose: This is Opioids (heroin, morphine, fentanyl), medical depressants (benzodiazepines and barbiturates), and alcohol. All of these drugs slow the central nervous system down. They may produce a calming effect to relieve pain or even help people sleep. When taken in excessive amounts, or in combinations, they can depress normal functions such as breathing and heart rate. These reactions can result in coma or even death.

  • Alcohol Poisoning and Overdose: Since alcohol is a depressant, it is possible to overdose and get acute alcohol poisoning, which is often a result of binge drinking. Drinking a lot of alcohol in a short amount of time can make the amount in your bloodstream high and cause the body to stop working correctly, such as stopping your breathing and heart.

  • Stimulant Overdose: This is speed and ice (amphetamines). These increase the risk of heart attack, stroke and seizures.

 

When a person uses drugs like these regularly, a tolerance is developed. This means more of the drug needs to be used to get the same effect. And, if a person hasn’t used regularly or they haven’t been able to get the drug, the tolerance will drop. In this case, more often than not, an unusually high amount is taken after the break of not having it and causes the body too much to handle, ending in an overdose. Also, taking more than one kind of drug at a time can put a strain on the body. For example: most heroin-related overdoses are caused when the user mixes it with a depressant drug, such as alcohol.

 

For a majority of the drug overdose deaths in 2015, they were unintentional according to the CDC. And, the drug that killed Americans of all ages across the country that year was heroin. This is why the stigma of drug related incidents, and death, needs to stop and become more of a conversation. As mentioned previously, drug overdose and related incidents are in our community. This is local. Therefore, it is our time to join together on August 31st and every day. Overdose day spreads the message that this is preventable. By wearing silver, you can be a part of the fight to support those who need help the most and to raise awareness.

 

If you have any questions about drug overdose or International Overdose Awareness Day, please reach out to your local law enforcement or learn more at overdoseday.com.

 

Sources: Overdoseday.com and NBCNews.com

___

 

 

Department Activity for the last 5 months:

 

 

March

April

May

June

July

Warrants

23

15

14

20

23

Citations

117

270

123

118

 

89

Crashes

23

36

37

37

30

DUI’S

4

4

2

3

2

Civil Process

145

 

90

120

76

 

91

Criminal Arrests

7

8

4

4

4

Domestic Calls

10

10

9

11

12

Calls For Service

537

506

597

499

500

Correctional Center

Prisoners Processed

85

74

80

96

89

Average Daily Population

49

54

51

51

59

Fingerprints

17

17

13

19

21

Transports

11

16

18

15

29

Transport Mileage

1456

1638

1686

1410

2198

Transport Hours

65

92

96

65

140

 

Local Weather
Main Office:
217-824-3395